Large-Scale Analyticity and Unique Continuation for Periodic Elliptic Equations

Scott Armstrong, Tuomo Kuusi, Charles Smart

Research output: Contribution to journalArticlepeer-review


We prove that a solution of an elliptic operator with periodic coefficients behaves on large scales like an analytic function in the sense of approximation by polynomials with periodic corrections. Equivalently, the constants in the large-scale Ck, 1 estimate scale exponentially in k, just as for the classical estimate for harmonic functions, and the minimal scale grows at most linearly in k. As a consequence, we characterize entire solutions of periodic, uniformly elliptic equations that exhibit growth like O(exp(δ| x|)) for small δ > 0. The large-scale analyticity also implies quantitative unique continuation results, namely a three-ball theorem with an optimal error term as well as a proof of the nonexistence of L2 eigenfunctions at the bottom of the spectrum.

Original languageEnglish (US)
Pages (from-to)73-113
Number of pages41
JournalCommunications on Pure and Applied Mathematics
Issue number1
StatePublished - Jan 2023

ASJC Scopus subject areas

  • General Mathematics
  • Applied Mathematics


Dive into the research topics of 'Large-Scale Analyticity and Unique Continuation for Periodic Elliptic Equations'. Together they form a unique fingerprint.

Cite this